Cardiac allograft vasculopathy (CAV) is a major cause of death after heart transplantation (HT). The reduced bioavailability of endothelium-derived nitric oxide may play a role in endothelial vasodilator dysfunction and thus in the structural changes characterizing CAV. A potential contributor to endothelial pathobiology is asymmetric dimethylarginine (ADMA), an endogenous nitric oxide synthase inhibitor. It was hypothesized that ADMA concentrations may influence CAV progression during the first postoperative year.Thirty-two consecutive HT recipients underwent intravascular ultrasound evaluation at month 1 and year 1 after HT. Immunosuppression included mycophenolate mofetil (MMF, n=16) and sirolimus (n=16). Change in intimal volume greater than the median and vascular remodeling were major outcome measures.Plasma ADMA levels were associated with subsequent development of intimal hyperplasia (risk ratio [95% confidence interval] =2.72 [1.06-6.94]; P=0.038), and plasma ADMA levels greater than 0.70 micromol/L most accurately identified patients who would have developed intimal hyperplasia. However, ADMA levels did not correlate with negative coronary remodeling. Treatment with sirolimus, as compared with MMF, was associated with significantly lower ADMA levels (0.65+/-0.12 vs. 0.77+/-0.10 micromol/L; P<0.01) and less intimal hyperplasia (risk ratio [95% confidence interval] = 0.08 [0.01-0.56]; P=0.01).Elevated plasma ADMA is associated with coronary intimal hyperplasia, supporting the importance of nitric oxide synthase inhibition in CAV pathogenesis. Treatment with sirolimus (rather than MMF) is associated with lower ADMA levels and reduced risk of accelerated CAV.
View details for DOI 10.1097/TP.0b013e318166a3a4
View details for Web of Science ID 000254592000008
View details for PubMedID 18360263